North Carolina, 2011Flash Flood and Hail in North Carolina, September 2, 2011
September 2, 2011 · NWS RNK · 33 events in 6 counties and zones
Energy associated with the approach of an upper storm system arrived during the peak heating of the day. This combined with plenty of low level moisture across the region helped to generate numerous showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $365,000
- Crop damage
- $5,000
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Energy associated with the approach of an upper storm system arrived during the peak heating of the day. This combined with plenty of low level moisture across the region helped to generate numerous showers and storms. Some of these storms reached severe levels and produced damaging winds and large hail. Heavy rain from one of the storms prompted flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 1:58 PM EST, 18 minutes earlier.
Area forecast discussion, Sep 2, 1:58 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI SEP 2 2011
.SYNOPSIS...
HIGH PRESSURE WILL LINGER ACROSS THE AREA TONIGHT BEFORE SLIDING
OFFSHORE SATURDAY INTO SATURDAY NIGHT. A COLD FRONT WILL APPROACH
LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY...BEFORE STALLING
ACROSS NORTH CAROLINA MONDAY NIGHT. DEEP TROPICAL MOISTURE
ASSOCIATED WITH TROPICAL STORM LEE WILL THEN RIDE UP THE FRONT AND
ACROSS THE REGION THROUGH AT LEAST MID WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 245 PM EDT FRIDAY...
GOING TO SEE CONVECTION SCT FROM THE ALLEGHANY HIGHLAND SOUTH INTO
THE VA/NC FOOTHILLS THIS AFTN WITH ISOLATED EITHER SIDE OF THIS
BOUNDARY. SBCAPES ARE IN THE 3000+ RANGE WITH GOOD LOW LVL LAPSE
RATES AND DRY AIR ALOFT. THIS WILL BRING AN ISOLATED WIND DAMAGE
THREAT INTO EARLY EVENING.
AS THE EVENING PROGRESSES...HEATING WILL BE LOST AND WITHOUT ANY
UPPER SUPPORT SHOULD SEE ANY SHOWERS/STORMS END. WILL SEE SOME FOG
FORM AGAIN OVERNIGHT AS SKIES CLEAR...ESPECIALLY IN THE SAME AREA
THAT GETS RAIN THIS AFTN.
LOWS WILL BE MUGGY WITH MID 60S TO NEAR 70.
SAT...THE MODELS SHOWING THE UPPER RIDGE STILL SITUATED ACROSS THE
TN VALLEY INTO THE CENTRAL APPS BUT HEIGHTS ARE WEAKER. KEEPING
SIMILAR SITUATION AS TODAY WITH TSTMS DEVELOPING ACROSS THE MTNS BY
MIDDAY. MODELS SHOWING SOME ACTIVITY SHIFTING SWWD FROM NRN VA IN
THE MORNING SO WILL THROW IN ISOLATED POPS IN IN THE FAR NORTH
AROUND DAYBREAK/MID MORNING.
AGAIN...TEMPS WILL BE HOT AND LOOKING AT UPPER 80S TO AROUND 90 MOST
LOCATIONS. APPEARS BEST CONVERGENCE/LOW LVL THETA-E RESIDES ACROSS
THE WRN CWA TOMORROW AFTN AND WILL HAVE CHANCE POPS ALONG/WEST OF
THE BLUE RIDGE WITH SLIGHT CHANCE OR LESS IN THE PIEDMONT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 250 PM EDT FRIDAY...
LEFTOVER MAINLY MOUNTAIN CONVECTION SHOULD FADE WITH LOSS OF HEATING
SAT EVENING GIVEN LACK OF UPPER SUPPORT BUT STILL MAY BE A FEW TSRA
AROUND THRU MIDNIGHT PER PROGGED INSTABILITY. OTRW PC AND MUGGY SAT
NIGHT WITH LOWS MAINLY IN THE 60S.
STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL THE SURFACE COLD
FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
THE NORTHWARD MOVING TROPICAL SYSTEM ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE WESTERN SLOPE AREAS AND POINTS WEST
THRU SUNDAY AFTERNOON AS SUGGESTED BY THE NAM PER S/W RIDGING TO THE
NE OF THE TROPICAL LOW. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW WILL STAY ON THE WARM SIDE OF MOS ESPCLY EAST WHERE MORE
SUN SUPPORTS HIGHS AROUND 90 OR SO.
SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE
SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS
MAINLY IN THE 70S TO LOW 80S ON MONDAY BUT COULD ZOOM UP OUT EAST IF
CLOUDS/SHRA END UP BEING SLOWER.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...
LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST
MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY
AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE
SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST
WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES
IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE
TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER
WEST WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF
BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH.
OTRW SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED
EVENT...PLAN TO MENTION IN THE HWO OVER THE WEST FOR NOW.
THUS WILL LEAN TOWARD THE HIGHER HPC POPS ESPCLY MON NGT INTO WED
BUT HOLD BACK ON CATEGORIAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID
FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT
CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE
WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER
LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE
LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT
THRU FRIDAY FOR NOW. HOWEVER IF RIDGING BETWEEN KATIA OFFSHORE AND
THE UPPER INLAND SYSTEM PUSHES WEST A BIT THEN SHRA WILL BE QUITE A
BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD
RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY BUT STILL BELOW
NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...
WILL SEE REDEVELOPMENT OF STORMS THIS AFTN BUT PINPOINTING WHO
WILL BE AFFECTED TAF WISE IS HARD. ATTM...APPEARS THE
ROANOKE/BLACKSBURG SITES STAND THE BEST CHANCE...BUT STILL NOT
HIGH ENOUGH TO INCLUDE TS IN THE TAFS...BUT EXPECT TS IN VICINITY
SO STILL HAVE IT IN. REST OF THE TAF SITES WILL HAVE CB LATER THIS AFTN.
CONVECTION WILL WEAKEN AFTER 00Z THOUGH COULD SEE SOME LINGER
LONGER SOUTH OF A ROA/BCB INTO THE NC MTNS...BUT CONFIDENCE LOW ON
THIS IN TERMS OF KEEPING IT IN THE TAFS.
OTHERWISE VFR CIGS THIS AFTN/EVENING...BUT THINKING WITH HUMID
AIRMASS AND ANY LINGERING SHOWERS...WILL SEE SOME FOG AGAIN
TONIGHT AT MOST IF NOT ALL TAF SITES. BCB/LWB IS STILL LOOKING
LIKE TYPICAL LIFR CONDITIONS TOWARD MORNING. AGAIN WILL DEPEND ON
LOCATION OF SHOWERS/TSRA THIS AFTN/EARLY EVENING.
MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS MAY THEN CONTINUE INTO MONDAY AND/OR TUESDAY WITH THE
FRONT SLOWLY SLIDING THROUGH...OR POSSIBLY STALLING OVER...THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM
THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR
AND RAINY CONDITIONS FOR SEVERAL DAYS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/JJ
NEAR TERM...WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...JJ/WP
Hazardous weather outlook, Sep 2, 1:40 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI SEP 2 2011
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-031845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
240 PM EDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. THE BEST COVERAGE OF STORMS
WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. A FEW OF THE
STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
DEEP TROPICAL MOISTURE COMBINED WITH A FRONT ACROSS THE AREA MAY
RESULT IN PERIODS OF PROLONGED VERY HEAVY RAINFALL FROM LATE
MONDAY INTO MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ043>047-058-059-031845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
240 PM EDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 9:20 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT FRI SEP 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 4 S PILOT MOUNTAIN 36.32N 80.48W
09/01/2011 SURRY NC 911 CALL CENTER
POWER LINE DOWN ON PINNACLE HOTEL ROAD
&&
PWSpecial weather statement, Sep 2, 1:08 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT FRI SEP 2 2011
VAZ032-033-021845-
FRANKLIN VA-PATRICK VA-
208 PM EDT FRI SEP 2 2011
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PATRICK COUNTIES...
AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF FERRUM...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CHARITY AROUND 220 PM...WOOLWINE AROUND 230
PM AND BUFFALO RIDGE AROUND 240 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3665 8034 3687 8025 3690 8020 3693 8019
3690 8008 3679 8007 3678 8010 3674 8010
3674 8008 3672 8010 3666 8006 3664 8006
AMSSpecial weather statement, Sep 2, 1:20 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT FRI SEP 2 2011
VAZ018-019-WVZ044-021845-
ALLEGHANY VA-CRAIG VA-MONROE WV-
220 PM EDT FRI SEP 2 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CRAIG AND MONROE
COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
WHITE SULPHUR SPRINGS...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR EARLEHURST AROUND 225 PM...SWEET SPRINGS
AROUND 230 PM...MONCOVE LAKE STATE PARK AROUND 240 PM AND PAINT BANK
AROUND 245 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3772 8020 3744 8022 3748 8050 3770 8042
3771 8039 3771 8038 3769 8038 3771 8035
3769 8034 3769 8030 3772 8026
AMSSpecial weather statement, Sep 2, 1:54 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT FRI SEP 2 2011
NCZ004-VAZ032-021930-
PATRICK VA-STOKES NC-
254 PM EDT FRI SEP 2 2011
...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND STOKES COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF STUART...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CRITZ AROUND 305 PM...STUART AROUND 310 PM...
PENNS STORE AROUND 315 PM AND SANDY RIDGE AROUND 330 PM.
LAT...LON 3645 8035 3673 8027 3672 8009 3666 8006
3642 8005
AMSEvent by event
31 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Surry
- When
- September 2, 2:16 PM EST to 2:20 PM EST
- Where
- Surry County, Pilot Mtn to 0.56 mi W of Pilot Mtn
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- State Official
- Coordinates
- 36.380, -80.470
Thunderstorm winds blew several power lines down. A store's sign and outdoor storage racks were blown away, and a tree was also blown down. A large Billboard and road signs were also blown down at and near the Family Dollar Store. Damage values are estimated..
Hail, Surry
- When
- September 2, 2:20 PM EST
- Where
- Surry County, 0.56 mi W of Pilot Mtn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.380, -80.480
Thunderstorm Wind, Surry
- When
- September 2, 2:24 PM EST
- Where
- Surry County, 0.24 mi NNE of Pilot Mtn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.383, -80.468
Thunderstorm winds blew a tree down on East Pine Street. Damage values are estimated.
Thunderstorm Wind, Stokes
- When
- September 2, 2:46 PM EST
- Where
- Stokes County, Sandy Ridge
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $18,000
- Reported by
- State Official
- Coordinates
- 36.500, -80.120
Thunderstorm winds blew numerous trees down. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 2:50 PM EST
- Where
- Surry County, 2.24 mi W of Pilot Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.377, -80.510
Thunderstorm winds blew a tree down near the intersection of Dodson Mill Road and Whitaker Chapel Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 2:59 PM EST to 3:01 PM EST
- Where
- Surry County, 0.56 mi E of Level Cross to Level Cross
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.350, -80.620
Thunderstorm winds blew a tree and power line down between Pratt Road and Greene Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:03 PM EST to 3:05 PM EST
- Where
- Surry County, 2.35 mi SSE of Ararat to 2.07 mi S of Ararat
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $9,000
- Reported by
- State Official
- Coordinates
- 36.370, -80.550
Thunderstorm winds blew several trees were blown down between Bryant Mill Road and Eldora Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:08 PM EST to 3:11 PM EST
- Where
- Surry County, 3.41 mi ESE of Level Cross to 3.09 mi ESE of Level Cross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.340, -80.570
Thunderstorm winds blew two trees down. One tree fell on Stanford Church Road, the other on Jay Max Lane. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:09 PM EST
- Where
- Surry County, 0.96 mi W of Ararat
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.398, -80.587
Thunderstorm winds blew a tree down on Homeplace Park Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:20 PM EST
- Where
- Surry County, 0.4 mi S of Level Cross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.344, -80.630
Thunderstorm winds blew a tree down along Highway 268. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:24 PM EST
- Where
- Surry County, Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.330, -80.720
Thunderstorm winds blew a tree down near the intersection of Highway 268 and U.S. 601. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:24 PM EST
- Where
- Surry County, 2.76 mi N of Siloam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.320, -80.570
Thunderstorm winds blew a tree down on Quaker Church Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 3:37 PM EST
- Where
- Surry County, 0.89 mi SW of Crutchfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.270, -80.730
Thunderstorm winds blew a tree down along U.S. 601. Damage values are estimated.
Thunderstorm Wind, Yadkin
- When
- September 2, 4:00 PM EST
- Where
- Yadkin County, 1.53 mi SSE of Yadkinville to 1.49 mi SSE of Center
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 36.108, -80.663
Thunderstorm winds blew trees down near and west of Yadkinville. Along Hoots Road, trees came down on a power line. These subsequently fell on a house, trapping its occupants. Also, a roof was blown off a barn along Old Route 21 around three miles west of town. Damage values are estimated.
Thunderstorm Wind, Stokes
- When
- September 2, 4:02 PM EST
- Where
- Stokes County, 0.89 mi SW of Prestonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.460, -80.130
Thunderstorm winds blew a tree down on Tom Shelton Road. Damage values are estimated.
Thunderstorm Wind, Yadkin
- When
- September 2, 4:05 PM EST
- Where
- Yadkin County, 0.69 mi S of Courtney
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $9,000
- Reported by
- State Official
- Coordinates
- 36.060, -80.630
Thunderstorm winds blew several trees down in the Courtney area. Damage values are estimated.
Thunderstorm Wind, Stokes
- When
- September 2, 4:08 PM EST
- Where
- Stokes County, 2.16 mi SW of Francisco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.480, -80.400
Thunderstorm winds blew a tree down onto a power line. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 4:11 PM EST
- Where
- Surry County, 2.98 mi SSE of Woodville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 36.460, -80.460
Thunderstorm winds blew power lines down. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 4:15 PM EST
- Where
- Surry County, 2.58 mi E of Mt Airy Surry Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.451, -80.504
Thunderstorm winds blew a tree down on Cook School Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 4:24 PM EST to 4:28 PM EST
- Where
- Surry County, 0.89 mi SE of Ararat to 1.77 mi SW of Ararat
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 36.390, -80.560
Thunderstorm winds blew four trees down within approximately a five mile wide swath extending from just south of Ararat to areas between Blackwater and Cedar Hill. Specific roads the trees fell across include Toms Creek Road, Chilton Road, Key Road, and Pilot Power Dam Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 2, 4:24 PM EST
- Where
- Surry County, 1.09 mi SSW of Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.466, -80.779
Thunderstorm winds blew a tree down on Neal Road. Damage values are estimated.
Flash Flood, Surry
- When
- September 2, 4:30 PM EST to 6:00 PM EST
- Where
- Surry County, 2.61 mi SSW of Ararat to 2.61 mi ENE of Level Cross
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- Post Office
- Coordinates
- 36.364, -80.584
Heavy rain prompted flash flooding across Old Eldora Road several inches deep. The road was not visible by motorists. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- September 2, 4:50 PM EST
- Where
- Wilkes County, 0.87 mi SSE of Traphill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.339, -81.022
Thunderstorm winds blew a tree down in the 10000 block of Austin Traphill Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- September 2, 4:50 PM EST
- Where
- Wilkes County, 0.06 mi W of Roaring River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.220, -81.001
Thunderstorm winds blew a tree down on White Plains Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- September 2, 5:05 PM EST
- Where
- Wilkes County, 0.16 mi WSW of Moravian Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.099, -81.183
Thunderstorm winds blew a tree down on Cemetery Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- September 2, 5:10 PM EST
- Where
- Wilkes County, 0.89 mi NE of Dockery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.310, -81.070
Thunderstorm winds blew a tree down in the 7000 block of Traphill Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- September 2, 5:10 PM EST
- Where
- Wilkes County, 0.69 mi N of Fairplains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.230, -81.170
Thunderstorm winds blew a tree down in the community of Mulberry. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- September 2, 5:15 PM EST
- Where
- Wilkes County, 2.82 mi SSE of Roaring River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.180, -80.990
Thunderstorm winds blew a tree down on Red White and Blue Road. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- September 2, 5:32 PM EST
- Where
- Alleghany County, 2.35 mi NNW of Stratford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -81.240
Thunderstorm winds blew a tree down across Highway 93, blocking the road. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- September 2, 5:36 PM EST
- Where
- Alleghany County, Twin Oaks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.530, -81.170
Thunderstorm winds blew trees down in the community of Twin Oaks. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- September 2, 5:36 PM EST
- Where
- Alleghany County, 0.18 mi ENE of Piney Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.551, -81.297
Thunderstorm winds blew a tree down across Highway 113 near Piney Creek, blocking the highway. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- September 2, 5:48 PM EST
- Where
- Alleghany County, 2.76 mi N of Laurel Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.460, -81.265
Thunderstorm winds blew trees down on New Hope Church Road. Damage values are estimated.
Thunderstorm Wind, Ashe
- When
- September 2, 5:50 PM EST
- Where
- Ashe County, 1.65 mi ENE of Crumpler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.506, -81.351
Thunderstorm winds blew a tree down at 900 George McMillan Road, blocking the road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
- Hail and Damaging Winds in Iowa, September 2, 2011$416,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346595, 346596, 346597, 346599, 346600, 346604, 346605, 346602, 346606, 346607, 346608, 346609, 346610, 346611, 346612, 346613, 346614, 346616, 346618, 346620, 346621, 346622, 346626, 346627, 346629, 346630, 346631, 346632, 346633, 346634, 346636, 346637, 346639.